A friend of mine who is well past the menopause transition recently let us know that she wasn't feeling good. She complained about a severe pain in her abdomen, eventually contacting her health care provider. Eventually, the pain went away and she now believes that she passed a kidney stone.
After doing a little research, I learned some that postmenopausal women do have issues with kidney stones. Current estimates are the kidney stones affect between 5-7 percent of U.S. postmenopausal women. And a 2010 study out of the University of Texas Southwestern Medical Center found that the use of estrogen therapy by postmenopausal women might increase the risk of developing kidney stones by approximately 20 percent.
What Are Kidney Stones?
The Mayo Clinic reports that kidney stones are not linked to one definitive cause. They form when urine contains more crystal –forming substances (uric acid, calcium and oxalate) than the fluid in the urine can dilute. Furthermore, the ur...
I am 52, oxygen. asthema, and severe copd. I have started to have very sharp very painful stabbing pain on left side of my head temple area, almost above the ear. it stabs very quickly without warning. for a few seconds to a minute, then goes away for about 10 mintues and then it happens again. It started this morning. what can it be? Vonnie.
What you're describing could be ice pick headaches. You can find more information in Ice Pick Headaches - The Basics . That said, nobody can confirm that via the Internet, so you really should see your doctor about these pains.
Good luck, John Claude Krusz and Teri Robert
To review other questions from our Ask the Clinician Column, browse the Ask the Clinician archives .
If you need help finding a Migraine and headache specialist, visit our listing of Patient Recommended Specialists .
About Ask the Clinician :
Dr. Krusz is a reco...
Generic Name: CALCIUM SUPPLEMENT/VITAMIN D - ORAL Calcium For Women Oral Precautions
Before taking this medication, tell your doctor if you
have any allergies. This product may contain inactive ingredients, which can
cause allergic reactions or other problems. Talk to your pharmacist for more
This medication should not be used if you have certain
medical conditions. Before using this medicine, consult your doctor or
pharmacist if you have:
high calcium/vitamin D levels (hypercalcemia/hypervitaminosis
difficulty absorbing nutrition from food (malabsorption
Before using this medication, tell your doctor or
pharmacist your medical history, especially of:
heart/blood vessel disease
certain immune system disorder (sarcoidosis)
certain bowel diseases (Crohn's disease, Whipple's
little or no stomach acid (achlorhydria)
You should knowAnswers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.